Wyoming, 2019Flash Flood in Wyoming, July 14, 2019
July 14, 2019 · NWS RIW · 1 event in 1 county or zone
Slow moving thunderstorms brought an average of three quarters of an inch of rain in only 20 minutes along with large amounts of small hail on the late afternoon of July 14th. There were many instances of street flooding around Powell, Wyoming with many businesses, houses and the animal shelter flooded.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving thunderstorms brought an average of three quarters of an inch of rain in only 20 minutes along with large amounts of small hail on the late afternoon of July 14th. There were many instances of street flooding around Powell, Wyoming with many businesses, houses and the animal shelter flooded. Local water cleanup companies reported 50 calls for water cleanup, especially for flooded basements.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 14, 1:06 PM MST, 2 hours 24 minutes earlier.
Area forecast discussion, Jul 14, 1:06 PM MST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
206 PM MDT Sun Jul 14 2019
.SHORT TERM...(Sunday afternoon through Monday)
Issued AT 206 PM MDT Sun Jul 14 2019
Satellite and radar imagery showing thunderstorms across the Upper
Green River Basin and the southern Absaroka Range early Sunday
afternoon. Daytime heating, orographics, and some right-entrance
region jet dynamics should aid convective development across more
areas of the northwest quadrant of the state through early evening.
Storms should struggle to gain strength as dynamics are limited
and warm mid-level temperatures will further hinder development.
The strongest storms are likely to be those forming over the
Absarokas and moving east. The primary thunderstorm hazard will
be brief heavy rain. The bulk of the convection will be diurnally-
driven, thereby diminishing in coverage and intensity between
03Z-06Z/Mon. There will probably be enough lingering moisture to
allow for isolated mountain rain showers to continue across the
northwest and northern mountains overnight.
Like previous days, Monday will begin clear with convection again
being driven by solar radiation. A ridge centered over the
southern Rockies will expand westward and become elongated across
the Desert Southwest. This will largely cut-off the southern
moisture stream that has been feeding into the state the past few
days. As a result, drier air over the Great Basin will begin to
advect into areas west of the Continental Divide. Surface dew
points will be less than 40F in this region Monday afternoon with
southwest Wyoming seeing readings below 30F. Combined with 700mb
temperatures of +16C to +18C to basically cap convection,
showers and storms should essentially be non-existent across the
southwest. Areas east of the Divide will hold on to higher dew
points with 50F+ anticipated in the Bighorn Basin and Johnson
County. Several ingredients coming together for stronger afternoon
thunderstorms in these areas. An approaching shortwave over
southwest Montana by late afternoon along with precipitable water
values topping 0.75 inches, bulk shear of 30-40kts, and a slight
cooling at 500mb will all aid in convective development and
strengthening through the afternoon. Convection will initiate over
the Absaroka and Bighorn ranges before moving east into the
Bighorn Basin and the plains of Johnson County. Latest SPC Day 2
Outlook keeps this region in a marginal risk for severe
thunderstorms with a slight risk near the Montana border. A weak
boundary with northerly surface wind will work into the far north
during the afternoon. This would create more low-level directional
wind shear while possibly advecting in slightly higher dew
points. Fremont and Natrona counties should still see isolated,
less intense convection. Temperatures will be at or above seasonal
normals with the exception of the far north.
.LONG TERM...(Monday night through Sunday)
Issued AT 206 PM MDT Sun Jul 14 2019
Forecast for the extended period is still on track from previous
discussions. A shortwave will move across Montana on Tuesday
bringing afternoon showers and thunderstorms to mainly northern
Wyoming. Eastern Bighorn Basin and Northern Johnson County will
see the greatest threat with CAPEs of 1000 to 1500J/kg. With ample
dewpoints of 50 in these locations, expect these to be the areas
of strongest convection. A second wave will cross the north on
Wednesday for afternoon and evening convective activity, but less
coverage than previous days as the flow begins to become zonal
aloft. A drier trend will then set in for the rest of the period.
Southwest Wyoming will have quite low humidities and gusty afternoon
winds starting Tuesday. These conditions will spread to central
Wyoming on Wednesday, and into the north on Thursday. Fire weather
concerns will have to be closely monitored through Friday.
Humidities will still be low Friday and through the weekend.
However, a loosening gradient will cause lower winds and decrease
the fire weather threat. The northern areas will see a slight
rebound in the daytime humidities, so the higher fire weather
threat will be in central and southern areas.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday)
Issued at 1130 AM MDT Sun Jul 14 2019
VFR conditions will prevail except for brief MVFR/IFR conditions
from thunderstorms. Isolated to scattered thunderstorms will occur
this afternoon and evening. The storms should develop a bit later
than the last couple of days, and should linger well into the night.
The best chances of thunderstorms will be over the north and
northwest.
&&
.FIRE WEATHER...
Issued AT 206 PM MDT Sun Jul 14 2019
Another in a series of weather disturbances will track from southern
Idaho to southern Montana Sunday afternoon and night. This
disturbance will help to increase coverage and intensity of showers
and storms across northwest and far northern Wyoming. Much of this
convection will be diurnally-driven, with the showers and storms
diminishing late Sunday evening. The upper-level flow will become
more westerly Monday and Tuesday which will continue to favor the
far north for showers and storms. The strongest storms are likely to
come Monday afternoon across the Bighorn Basin and Johnson County.
Wind and moisture fields will favor storms developing over the
Absaroka and Bighorn ranges before gaining strength as they move
into the lower elevations. Drier conditions are anticipated
Wednesday and Thursday. To the south, drier air will advect into
areas west of the Continental Divide. This will lead to lowering
relative humidity and a slight boost in daytime highs. West to
southwest surface wind will increase Monday through Wednesday
across southwest and central Wyoming. The combination of slightly
above normal temperatures, relative humidity of 10-18 percent, and
increasing wind will lead to elevated fire weather conditions in
the High Desert District Monday through Thursday, and potentially
Natrona and Fremont counties Wednesday and Thursday. Depending
upon cloud cover, the temperatures could end up a little warmer
and relative humidities a little drier Wednesday and Thursday due
to the warming caused by the gusty wind.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...CNJ
LONG TERM...Swanson
AVIATION...Swanson/CNJ
FIRE WEATHER...CNJ
Hazardous weather outlook, Jul 14, 1:16 PM MST, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
216 PM MDT Sun Jul 14 2019
WYZ001>020-022>030-151300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
216 PM MDT Sun Jul 14 2019
This Hazardous Weather Outlook is for Western and Central
Wyoming.
.DAY ONE...Rest of Today and Tonight
Isolated to scattered afternoon and evening thunderstorms with the
best chance over the northwest and north. The primary hazards will
be heavy rainfall and gusty wind of 35 to 45 mph.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Monday...Strong to possibly severe thunderstorms are possible over
the Bighorn Basin and Johnson County. The strongest storms are
most likely north of a line from Meeteetse to Worland to Kaycee.
Elevated fire weather conditions are likely across southwest
Wyoming where it will be warm and dry.
Tuesday...Isolated to widely scattered thunderstorms mainly over
the central and north. Elevated Fire weather conditions in the
south.
Wednesday and Thursday...Elevated fire weather concerns are
possible across mainly southwest and central Wyoming where
conditions will be dry and warm with increasing wind.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
In the hours before
Special weather statement, Jul 14, 1:28 PM MST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Riverton WY
228 PM MDT Sun Jul 14 2019
WYZ005-006-142100-
Southeast Big Horn Basin-Southwest Big Horn Basin-
228 PM MDT Sun Jul 14 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOT SPRINGS AND WEST
CENTRAL WASHAKIE COUNTIES UNTIL 300 PM MDT...
At 228 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Kirby, which is 10 miles northwest of Thermopolis,
moving east at 30 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
This strong thunderstorm will be near...
Lucerne and Kirby around 245 PM MDT.
Winchester around 250 PM MDT.
Other locations impacted by this storm include Hot Springs County
Fairgrounds and Hot Springs County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4396 10809 4366 10797 4366 10801 4364 10835
4365 10835 4364 10837 4364 10842 4381 10849
4386 10845
TIME...MOT...LOC 2028Z 260DEG 27KT 4377 10835
MyersSpecial weather statement, Jul 14, 2:00 PM MST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Riverton WY
300 PM MDT Sun Jul 14 2019
WYZ005>007-142130-
Owl Creek and Bridger Mountains-Southeast Big Horn Basin-Southwest
Big Horn Basin-
300 PM MDT Sun Jul 14 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOT SPRINGS COUNTY
UNTIL 330 PM MDT...
At 300 PM MDT, Doppler radar was tracking a strong thunderstorm over
Hot Springs State Park, which is over Thermopolis, moving east at 40
mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southeastern Hot
Springs County, including the following locations... Hot Springs
County Fairgrounds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4364 10825 4368 10827 4378 10823 4376 10776
4351 10780 4359 10812
TIME...MOT...LOC 2100Z 272DEG 34KT 4365 10817
MyersSpecial weather statement, Jul 14, 3:03 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Riverton WY
403 PM MDT Sun Jul 14 2019
WYZ017-142230-
Wind River Basin-
403 PM MDT Sun Jul 14 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT COUNTY UNTIL
430 PM MDT...
At 402 PM MDT, Doppler radar was tracking a strong thunderstorm over
Pavillion, moving east at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Ocean Lake around 410 PM MDT.
Other locations impacted by this storm include Midvale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4316 10876 4334 10876 4339 10836 4312 10836
TIME...MOT...LOC 2202Z 268DEG 15KT 4325 10867
TL
Special weather statement, Jul 14, 3:15 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Riverton WY
415 PM MDT Sun Jul 14 2019
WYZ005-007-142245-
Owl Creek and Bridger Mountains-Southwest Big Horn Basin-
415 PM MDT Sun Jul 14 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOT SPRINGS COUNTY
UNTIL 445 PM MDT...
At 414 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Thermopolis, moving east at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm. Brief heavy rain is likely with this storm.
This storm will remain over mainly rural areas of southeastern Hot
Springs County.
LAT...LON 4348 10837 4361 10836 4364 10780 4347 10780
TIME...MOT...LOC 2214Z 270DEG 29KT 4355 10827
AR
Special weather statement, Jul 14, 3:17 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Riverton WY
417 PM MDT Sun Jul 14 2019
WYZ017-018-142245-
Wind River Basin-Lander Foothills-
417 PM MDT Sun Jul 14 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT COUNTY UNTIL 445
PM MDT...
At 416 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ethete, which is 11 miles north of Lander, moving northeast at 15
mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Arapahoe around 440 PM MDT.
Riverton around 445 PM MDT.
Other locations impacted by this storm include Arapahoe Elementary
School, St Stephens, Fremont County Fairgrounds and Riverton Regional
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4286 10865 4300 10880 4322 10854 4301 10830
TIME...MOT...LOC 2216Z 230DEG 14KT 4298 10865
TL
Flash Flood, Park
- When
- July 14, 3:30 PM MST to 6:30 PM MST
- Where
- Park County, 1.07 mi WNW of Powell to 0.43 mi SW of Powell
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 44.756, -108.770
Nearly an inch of rain and a large amount of large hail fell in only 20 minutes around Powell, Wyoming. The result were numerous areas that were flooded, including streets, businesses and homes. The main damage was from water in basements and flooded roads.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, July 14 to 15, 20195 deaths · 4 events
- Lightning Strike in Colorado, July 14, 20191 death · 1 injured · 1 event
- Flash Flood and Hail in Minnesota, July 14, 2019$105,000 · 2 in hail · 20 events
- Tornado and Flash Flooding in Mississippi, July 14, 2019$73,000 · EF0 · 16 events
- Flash Flooding and Flood in Kentucky, July 14 to 18, 2019$80,000 · 53 kt wind · 7 events
- Hail and Damaging Winds in Montana, July 14 to 15, 20191.25 in hail · 23 events
- Damaging Winds in Illinois, July 14, 2019$27,000 · 66 kt wind · 2 events
- Hail in South Dakota, July 14, 20192 in hail · 11 events
- Damaging Winds in Montana, July 14, 201968 kt wind · 11 events
- Damaging Winds in North Dakota, July 14 to 15, 201967 kt wind · 8 events
- Flash Flood and Hail in Minnesota, July 14, 20191.5 in hail · 7 events
- Hail and Damaging Wind in North Dakota, July 14, 20191.5 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835084.